A man on coumadin for atrial fibrillation arrives because he has increased bruising on his skin. He is otherwise asymptomatic. He was told to come to the ED because of a lab result showing INR = 6.
A woman on coumadin for atrial fibrillation arrives because of melena and hematemesis. She looks extremely sheet-white pale. Her vital signs are surprising normal. Stat labs show a hematocrit of 15 and an INR value that the lab is "unable to calculate" because it is so high.
Every couple of years, the American College of Chest Physicians (ACCP) publishes evidence-based clinical guidelines for Antithrombotic and Thrombolytic Therapy. The 8th edition, published in 2008, includes a supplemental section on "Pharmacology and Management of the Vitamin K Antagonists".
Also, an oldie but goodie table that I often refer to is a 1998 JAMA article providing causes (with odds ratios) for overanticoagulation.
Answers to cases:
INR=6 with minimal symptoms: Hold coumadin +/- give vitamin K 1 mg po.
INR uncalculatable with GI bleed: Hold coumadin, FFP, pRBC transfusion, +/- factor concentrates, +/- vitamin K 10 mg IV slow push. (We actually elected not to give IV vitamin K because of the risk of life-threatening anaphylaxis and the fact that the patient was relatively stable.)
In this installment of the Paucis Verbis (In a Few Words) e-card series, the topic is Supratherapeutic INR.
Feel free to download this card and print on a 4'' x 6'' index card... [MS Word] [PDF]